Copaxone Immediate Post-Injection Reaction

Medical: Nurse at pharmacy clinic giving flu shot to patient.
Pamela Moore/E+/Getty

Among the older disease-modifying therapies, Copaxone is the one known for having the fewest side effects, as it does not cause the flu-like symptoms associated with the interferon-based meds (Avonex, Betaseron and Rebif). The interferon-based drugs are also associated with depression, whereas Copaxone is not.

The main side effects that most people experience from Copaxone are lipoatrophy and injection-site reactions.

Lipoatrophy is a loss of subcutaneous fat at injection sites, which appears as large “dents” in the skin. In most people, this can be minimized by rotating injection sites, so doesn’t deter too many people from continuing on Copaxone. Many people also report redness, swelling and itching at injection sites, but these seem to be bearable to the majority of people taking Copaxone (although some people seem to react with more inflammation than others and have to quit taking Copaxone).

A minority of Copaxone users experience a much more dramatic side effect from Copaxone, which the manufacturer (Teva) refers to as an “immediate post-injection reaction.” Some savvy Copaxone users refer to this as the “dreaded IPIR.” I have noticed that it is kind of difficult to find information about the immediate post-injection reaction associated with Copaxone, and wanted to bring what little I have found to light.

I bring this information to you in the interest of “full disclosure.” It is likely that you will never have this reaction, but you should know that if you do, the experience may be a little more “intense” than expected.

What Does this Side Effect Feel Like?

The post-injection reaction is described (rather benignly) on the Copaxone website as: “Some patients report a short-term reaction right after injecting COPAXONE®.

This reaction can involve flushing (feeling of warmth and/or redness), chest tightness or pain with heart palpitations, anxiety, and trouble breathing. These symptoms generally appear within minutes of an injection, last about 15 minutes, and go away by themselves without further problems.”

However, this description does not seem to do justice to the experience as I have heard it reported by people who have had it. I have heard it described as:

  • Feeling like a heart attack
  • Unable to catch a breath (feeling like an asthma attack)
  • Severe panic/anxiety during attack
  • Nausea, vomiting and/or diarrhea
  • Feeling like “I was freezing, causing my whole body to shake uncontrollably”
  • Lasted from 30 minutes to over an hour
  • Dizziness and feeling like “I was going to pass out”

    How Often Does the Copaxone Post-Injection Reaction Happen?

    I had a very difficult time finding any information about the frequency of this side effect. I found one source that reported that a nurse at Shared Solutions (the patient support service for Copaxone) told him that 10% of people experience the post-injection reaction at one time or another, but I have not been able to verify that number.

    From what I can tell, however, it seems that while most people never have this experience, the people that DO have the side effect tend to have it more than once. I have spoken with a couple of people that mention it happening several times.

    What Should I Do if I Have a Copaxone Post-Injection Reaction?

    Here is what the manufacturer recommends to do if this happens:

    • Try to relax and not feel scared
    • Sit down
    • Keep your head upright
    • Breathe slowly

    After the reaction is over, call your health care professional as soon as possible, and do not give yourself another injection until your doctor tells you to begin again.”

    Seems like sound advice, but at least half of the accounts that I have read of people experiencing this side effect involve a panicked call to 911 and some sort of emergency medical team involvement before it is determined that this is a “harmless” episode. I guess my advice here would be to seek help to reassure you that this is in fact the post-injection reaction and not something worse, if you need to. Fear is also a side effect, and if you need to be checked out in order to dispel the frightening feeling of this reaction, by all means, do so.

    The manufacturer goes on to say that: “If the reaction doesn’t end in a few minutes, or if you have different symptoms, such as swelling of the face, tongue, or eyes, difficulty swallowing, or wheezing, seek medical attention immediately.” There are some people who have allergies to some component(s) of Copaxone, which is a different situation.

    Are There Any Tips for Avoiding the Copaxone Post-Injection Reaction?

    It seems that the Copaxone post-injection reaction is linked to the medicine going straight into the blood stream, rather than into the layer of subcutaneous fat below the skin, as many people have reported seeing blood in the syringe or welling up at the injection site just prior to experiencing this reaction. Therefore, one recommendation would be to avoid injecting into blood vessels.

    One person said that they always check to see if they are in a vein by pulling back on the plunger after inserting the needle to see if blood is drawn up into the syringe. If there is no blood, you can be pretty sure that you will be injecting where you should be. (On a personal note, I tried this once and it made the injection last a little too long and a get little too involved for me, so I can’t offer any words of wisdom here.)

    Also, as mentioned, if you have experienced the post-injection reaction once, you may be a little more likely to have this happen again. Ask your doctor for any advice he/she may have. If it was truly horrific to the point of making you fear your injections and causes anxiety even thinking about it, you may want to consider switching therapies – just be sure to take a hard look at the side effects of the other drugs that you may be considering before making a switch.

    Bottom Line: I chose Copaxone for myself, mainly because I was a new mother and could not afford any “down time” from the flu-like symptoms of the interferon drugs. I did not love the daily injection aspect, and I did find that my injection sites did burn and sting and itch (a lot), but that discomfort seemed to fade after the first year or so. I also developed mild lipoatrophy that I am very aware of.

    However, I have not experienced the post-injection reaction from Copaxone, nor do I want to, based on what I have heard or read. If I do, I’ll certainly come back and report on this from a first-person perspective…

    Sources:

    Shared Solutions website. FAQs about COPAXONE. Accessed March 2010.

    Continue Reading